Minnesota, 2023

Hail in Minnesota, July 24, 2023

July 24, 2023 · NWS ARX · 1 event in 1 county or zone

Isolated severe storms impacted much of the Upper Mississippi River Valley from the late afternoon into the early evening hours of July 24th. While nearly all storms weakened as they progressed into southeast Minnesota, one storm retained its severity and dropped half dollar sized hail near Rice Lake (Dodge County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Isolated severe storms impacted much of the Upper Mississippi River Valley from the late afternoon into the early evening hours of July 24th. While nearly all storms weakened as they progressed into southeast Minnesota, one storm retained its severity and dropped half dollar sized hail near Rice Lake (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 24, 1:30 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon Jul 24 2023

.DISCUSSION...(Tonight through Monday)
Issued at 230 PM CDT Mon Jul 24 2023

Key Messages:

 - Summer heat kicks in this week, highlighted by highs in the mid
90s for Wed-Fri. Heat indices around 100 at times for a few
locations. Thu looks like the hottest day.

 - Sporadic shower/storm chances this week...with late Tue night/the
weekend currently harboring the higher chances.

* ISOLATED CONVECTION INTO THE EVENING (20-30%)

A bit of shortwave energy along with a sfc boundary was working on
about 1500 J/kg MUCAPE (via the RAP) over north-central
MN...developing billowy cu and (very) isolated convection. Most CAMS
continue to develop showers/storms as the day wears on, generally
very spotty to scattered, east and southeastward - with more focus
along the west-east lying sfc front across northern WI. CAMS tend to
want to weaken the convection as it nears the local area, moving
into drier/not as unstable environment. RAP looks to be
mixing/drying out too much...so could be under doing the amount of
instability available over western WI. For now will roll with 20-30%
chances into the evening, mostly north of I-90 and along/east of the
Mississippi river.

Overnight, the RAP/HRRR hint that a small area of convection could
get going north of I-94. Lingering pool of instability and the
frontal boundary look to be the culprits, with a suggestion that
weak low level moisture transport could also play a role. Differing
opinions between the CAMS and the weak forcing lower confidence in
this transpiring. Will keep out of the forecast for now and monitor
model/observational trends and adjust forecast if needed.

* HOT WEEK...but more seasonable weekend on tap

No change with model expectations in the upper level flow for the
week - upper level ridging builds in from the plains, but continues
to show more flattening compared to the amplification it had over
the west coast last week. Main heat dome holds to the west as a
result. The long range guidance then continues to favor
reestablishing the ridge back westward for the weekend, placing the
upper mississippi river under northwest flow and relatively cooler,
more seasonable air.

The GFS continues to be ignored for the most part...suffering from
overhyping of temps - too much mixing/super adiabatic profiles.
Numerical guidance via the GFS loves +100 degrees Wed/Thu for KLSE
while the EC is 10 degrees cooler. 925 mb temps in the NAM/EC top
out +27/28 for Thu afternoon - very warm/hot, but not that far
outside "the norm" for late July. EPS guidance places approx 75% of
its members at 90+ degrees Thu/Fri...a slight shift later into the
week for its favored warmest days. The GEFS, while too hot, still
suggests the warmest days would be Wed/Thu.

Rain/associated clouds could temper the heat a bit as we move
through the week - but timing/location/higher chances remains
uncertain - and won't try to nitpick temps down for any potential
dousing of rain this many days out.

Will continue to hold with the model blend for temps...keeping it
very warm, but well below any record/near record values. Heat
indices will hover around 100 for a few locations in the Wed-Fri
time period - with Thu currently shaping up to be the hottest. Can't
rule out the need for heat related head lines - specifically for Thu
where more widespread 100+ heat indices could be reached.

* RAIN CHANCES THIS WEEK - Late Tue Night, Fri-weekend holding most
  of the chances

Various ripples in the upper level flow are progged to work from
across the plains to the upper/middle mississippi river valleys this
week. Long range guidance spin a shortwave across the region late
Tue night-Wed and gets a bit more active as we move into the weekend.
Low predictability at this juncture with location and there could be
saturation issues. Instability on the lower end and not much for
potential wind shear, at least until the weekend. Won't stray from
model blend for chances - hovering in the 20-40% range. Expect more
refinement (chances/areal extent) as we move through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 101 PM CDT Mon Jul 24 2023

The main concern again will be with the possibility of valley fog at
KLSE. There remains lower confidence right now as some model
soundings suggest an increase in winds just above the surface
overnight, which could limit potential impacts. Will also need to
monitor the temperature/dewpoint differences through the evening.
With these concerns in mind, will introduce BCFG but will not
introduce any restrictions for this issuance. There are some chances
for showers and storms this afternoon and evening across Wisconsin,
with much of the guidance keeping these showers/storms brushing
northeast of KLSE. Will continue to monitor conditions and make
updates if needed, but have not included any mention in the TAF at
this time. Otherwise, VFR conditions are expected for much of the
TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION.....EMS
Hazardous weather outlook, Jul 24, 4:45 AM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Mon Jul 24 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon, mainly along and north
of Interstate 94. More storms may develop in portions of
northeast Iowa and southwest Wisconsin tonight. A few could be
strong.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures warm into the low to mid 90s on Wednesday and
Thursday with heat index values of 95 to 100.

A few stronger storms could develop Tuesday night into Wednesday
with more thunderstorm chances Thursday evening through Sunday.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 24, 2:49 PM CST, 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
349 PM CDT Mon Jul 24 2023

MNZ086-242145-
Dodge MN-
349 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of Dodge County through
445 PM CDT...

At 346 PM CDT, trained weather spotters reported a severe
thunderstorm near Stanton, or 8 miles east of Northfield, moving
south at 30 mph. This storm has had a history of producing hail over
1 inch in diameter.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  West Concord around 425 PM CDT.
  Mantorville and Claremont around 435 PM CDT.
  Dodge Center and Kasson around 440 PM CDT.
  Hayfield around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4402 9304 4420 9305 4420 9277 4399 9268
      4390 9268 4385 9301 4402 9305
TIME...MOT...LOC 2046Z 346DEG 26KT 4441 9301

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JSB

The radar

The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
July 24, 3:45 PM CST
Where
Dodge County, 2.94 mi NNE of Rice Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
44.160, -93.030

Public reported half dollar sized hail near Rice Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128675.